#1  
Old 08-07-2010, 07:12 PM
kind2creatures's Avatar
Admin
 
Join Date: Apr 2009
Location: USA
Posts: 1,799
kind2creatures will become famous soon enoughkind2creatures will become famous soon enough
Default Fosamax linked to sudden hip fractures

Fosamax osteoporosis drug linked to sudden hip fractures

by David Gutierrez, staff writer

(NaturalNews) A growing body of evidence suggests that a popular family of osteoporosis drugs may actually lead the weakening of bones, increasing the risk of fractures.

Use of bisphosphonates such as Merck's Fosamax for more than five years may predispose women to break their femurs (thigh bones), yet neither Merck nor the FDA has made any effort to warn doctors of this fact.

"We are seeing [thigh fractures in] people just walking, walking down the steps, patients who are doing low-energy exercise," said Dr. Kenneth Egol of New York University.

The injuries in these patients appear more similar to those that would be expected from a car accident than from a minor fall, he said. Noting that "the femur is one of the strongest bones in the body," Egol called the pattern "very unusual."

"Over the last 18 months we are seeing this more frequently," he said.

Fosamax, sold generically as alendronate, has become a best-seller, with doctors now prescribing it even to women who are considered "at risk" of osteoporosis. Yet even before the risk of femoral fractures emerged, the drug had already been linked to severe musculoskeletal pain and a jaw disease known as osteonecrosis.

In 2008, the FDA first contacted Merck about the emerging evidence regarding thigh fractures. Sixteen months later, Merck added the fractures to a list of potential side effects without further comment

"It took Merck an entire year to respond," said Richard Besser, senior health and medical editor for ABC News. "Just six words: 'low energy femoral shaft and subtrochanteric fractures.'"

Because Fosamax is designed to interfere with the body's natural bone-maintenance mechanisms, researchers believe that over the long term, it undermines the skeleton's ability to regenerate.

"When they are on it for five, six, seven or eight years, they lost their ability to remodel and regenerate their skeleton," said orthopedic trauma surgeon Joseph Lane of the Hospital for Special Surgery in New York City. "[Some women] are very vulnerable and they will then develop problems of brittle bone."

__________________
"We can judge the heart of a man by his treatment of animals." ~Immanual Kant~
Reply With Quote
  #2  
Old 08-08-2010, 05:30 AM
Arrowwind09's Avatar
Standing at the Portal
Recent Blog: Cure Chronic Lyme
 
Join Date: Oct 2007
Location: At The Door of Death
Posts: 3,805
Blog Entries: 13
My Mood: Fine
Arrowwind09 will become famous soon enough
Default

The medication is never suppose to be used more than for 18 months. That has been pretty common knowledge in the medical field for a while. Why it gets ignored is beyond me. I wouldn't touch it for one day never mind 18 months.

I've had several patients over the years with degenerated jaw bone from the use of this class of drugs.
__________________
"The nurse should be cheerful, orderly, punctual, patient, full of faith, - receptive to Truth and Love" Mary Baker Eddy
Visit www.HealthSalon.org
Reply With Quote
Reply

Bookmarks

Tags
bisphosphonates, fosamax, fractures, hip, osteoporosis


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
Lack of zinc linked to diabetes nightowl Diabetes 3 08-03-2010 01:20 AM
Vitamin D May Prevent Fractures in Older Adults Matrix Vitamins 9 05-25-2009 11:45 AM
Abnormal Pap-Smears Linked to Low B-12 Harry Hirsute Cancer 0 02-17-2008 03:49 PM
Fosamax claims THarding Other Diseases 17 11-15-2007 02:34 AM
Protein Intake and Wrist Fractures Harry Hirsute Nutrition 4 08-30-2007 10:24 AM